A suspected case of rocuronium–sugammadex complex-induced anaphylactic shock after cesarean section

Masakazu Yamaoka, Miki Deguchi, Kiichiro Ninomiya, Toshiaki Kurasako, Mutsuko Matsumoto

Research output: Contribution to journalArticle

12 Citations (Scopus)

Abstract

An anaphylactic reaction during a cesarean section occurs rarely, and rocuronium is thought to be one of the common agents causing perioperative anaphylaxis. Here we report an anaphylactic shock after cesarean section that is suggested to be induced by the rocuronium–sugammadex complex. A 36-year-old primigravida underwent an elective cesarean section under general anesthesia due to placenta previa. While the operation was completed uneventfully, she developed anaphylactic shock following sugammadex administration. She was successfully managed with rapid treatments. Serum tryptase level was significantly elevated. Although sugammadex was first suspected to be the causative agent, the result of intradermal skin tests with sugammadex were negative. Surprisingly, a subsequent intradermal test with undiluted rocuronium caused the patient to fall into a state of shock. Furthermore, a later skin-prick test with pre-mixed rocuronium–sugammadex complex also revealed a strong positive reaction, and a test with only rocuronium showed negative. We finally concluded that the rocuronium–sugammadex complex is the causative agent in this case. To the best of our knowledge, this is the first report suggesting anaphylaxis caused by the rocuronium–sugammadex complex. This case highlights the importance of appropriate examinations to determinate the pathogenesis of anaphylaxis in order to establish risk reduction strategies.

Original languageEnglish
Pages (from-to)148-151
Number of pages4
JournalJournal of Anesthesia
Volume31
Issue number1
DOIs
Publication statusPublished - Feb 1 2017

Fingerprint

Anaphylaxis
Cesarean Section
Intradermal Tests
Skin Tests
Placenta Previa
Tryptases
Risk Reduction Behavior
General Anesthesia
Shock
Serum
Sugammadex
rocuronium

Keywords

  • Anaphylaxis
  • Cesarean section
  • Rocuronium
  • Rocuronium–sugammadex complex
  • Sugammadex

ASJC Scopus subject areas

  • Anesthesiology and Pain Medicine

Cite this

A suspected case of rocuronium–sugammadex complex-induced anaphylactic shock after cesarean section. / Yamaoka, Masakazu; Deguchi, Miki; Ninomiya, Kiichiro; Kurasako, Toshiaki; Matsumoto, Mutsuko.

In: Journal of Anesthesia, Vol. 31, No. 1, 01.02.2017, p. 148-151.

Research output: Contribution to journalArticle

Yamaoka, Masakazu ; Deguchi, Miki ; Ninomiya, Kiichiro ; Kurasako, Toshiaki ; Matsumoto, Mutsuko. / A suspected case of rocuronium–sugammadex complex-induced anaphylactic shock after cesarean section. In: Journal of Anesthesia. 2017 ; Vol. 31, No. 1. pp. 148-151.
@article{16387978ad644aeeb10a8137057a2133,
title = "A suspected case of rocuronium–sugammadex complex-induced anaphylactic shock after cesarean section",
abstract = "An anaphylactic reaction during a cesarean section occurs rarely, and rocuronium is thought to be one of the common agents causing perioperative anaphylaxis. Here we report an anaphylactic shock after cesarean section that is suggested to be induced by the rocuronium–sugammadex complex. A 36-year-old primigravida underwent an elective cesarean section under general anesthesia due to placenta previa. While the operation was completed uneventfully, she developed anaphylactic shock following sugammadex administration. She was successfully managed with rapid treatments. Serum tryptase level was significantly elevated. Although sugammadex was first suspected to be the causative agent, the result of intradermal skin tests with sugammadex were negative. Surprisingly, a subsequent intradermal test with undiluted rocuronium caused the patient to fall into a state of shock. Furthermore, a later skin-prick test with pre-mixed rocuronium–sugammadex complex also revealed a strong positive reaction, and a test with only rocuronium showed negative. We finally concluded that the rocuronium–sugammadex complex is the causative agent in this case. To the best of our knowledge, this is the first report suggesting anaphylaxis caused by the rocuronium–sugammadex complex. This case highlights the importance of appropriate examinations to determinate the pathogenesis of anaphylaxis in order to establish risk reduction strategies.",
keywords = "Anaphylaxis, Cesarean section, Rocuronium, Rocuronium–sugammadex complex, Sugammadex",
author = "Masakazu Yamaoka and Miki Deguchi and Kiichiro Ninomiya and Toshiaki Kurasako and Mutsuko Matsumoto",
year = "2017",
month = "2",
day = "1",
doi = "10.1007/s00540-016-2280-4",
language = "English",
volume = "31",
pages = "148--151",
journal = "Journal of Anesthesia",
issn = "0913-8668",
publisher = "Springer Japan",
number = "1",

}

TY - JOUR

T1 - A suspected case of rocuronium–sugammadex complex-induced anaphylactic shock after cesarean section

AU - Yamaoka, Masakazu

AU - Deguchi, Miki

AU - Ninomiya, Kiichiro

AU - Kurasako, Toshiaki

AU - Matsumoto, Mutsuko

PY - 2017/2/1

Y1 - 2017/2/1

N2 - An anaphylactic reaction during a cesarean section occurs rarely, and rocuronium is thought to be one of the common agents causing perioperative anaphylaxis. Here we report an anaphylactic shock after cesarean section that is suggested to be induced by the rocuronium–sugammadex complex. A 36-year-old primigravida underwent an elective cesarean section under general anesthesia due to placenta previa. While the operation was completed uneventfully, she developed anaphylactic shock following sugammadex administration. She was successfully managed with rapid treatments. Serum tryptase level was significantly elevated. Although sugammadex was first suspected to be the causative agent, the result of intradermal skin tests with sugammadex were negative. Surprisingly, a subsequent intradermal test with undiluted rocuronium caused the patient to fall into a state of shock. Furthermore, a later skin-prick test with pre-mixed rocuronium–sugammadex complex also revealed a strong positive reaction, and a test with only rocuronium showed negative. We finally concluded that the rocuronium–sugammadex complex is the causative agent in this case. To the best of our knowledge, this is the first report suggesting anaphylaxis caused by the rocuronium–sugammadex complex. This case highlights the importance of appropriate examinations to determinate the pathogenesis of anaphylaxis in order to establish risk reduction strategies.

AB - An anaphylactic reaction during a cesarean section occurs rarely, and rocuronium is thought to be one of the common agents causing perioperative anaphylaxis. Here we report an anaphylactic shock after cesarean section that is suggested to be induced by the rocuronium–sugammadex complex. A 36-year-old primigravida underwent an elective cesarean section under general anesthesia due to placenta previa. While the operation was completed uneventfully, she developed anaphylactic shock following sugammadex administration. She was successfully managed with rapid treatments. Serum tryptase level was significantly elevated. Although sugammadex was first suspected to be the causative agent, the result of intradermal skin tests with sugammadex were negative. Surprisingly, a subsequent intradermal test with undiluted rocuronium caused the patient to fall into a state of shock. Furthermore, a later skin-prick test with pre-mixed rocuronium–sugammadex complex also revealed a strong positive reaction, and a test with only rocuronium showed negative. We finally concluded that the rocuronium–sugammadex complex is the causative agent in this case. To the best of our knowledge, this is the first report suggesting anaphylaxis caused by the rocuronium–sugammadex complex. This case highlights the importance of appropriate examinations to determinate the pathogenesis of anaphylaxis in order to establish risk reduction strategies.

KW - Anaphylaxis

KW - Cesarean section

KW - Rocuronium

KW - Rocuronium–sugammadex complex

KW - Sugammadex

UR - http://www.scopus.com/inward/record.url?scp=84995632341&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=84995632341&partnerID=8YFLogxK

U2 - 10.1007/s00540-016-2280-4

DO - 10.1007/s00540-016-2280-4

M3 - Article

VL - 31

SP - 148

EP - 151

JO - Journal of Anesthesia

JF - Journal of Anesthesia

SN - 0913-8668

IS - 1

ER -